USA

Police Officer Stabilized With Overdose Reversal Drug After Fentanyl Exposure

A North Carolina police officer began exhibiting symptoms of an opioid overdose after being exposed to synthetic painkiller fentanyl, while executing a search warrant.

Officers with the Fayetteville Police Department were conducting a narcotics search at a residence on Bernadine Street Thursday morning when one of the officers came into contact with fentanyl, an opioid roughly 30 to 50 times more powerful than pure heroin. The unidentified officer began exhibiting symptoms of opioid exposure, forcing his partners to use the overdose reversal drug Narcan, WRAL reported.

Dealers are increasingly cutting fentanyl into heroin and cocaine supplies to maximize their profits, threatening the safety of first responders. Fayetteville Police Department officers began carrying Narcan as a precaution three years ago.

“The unfortunate thing with fentanyl, just a small amount absorbed through the skin can be deadly and thats what happened today,” Sgt. Shawn Strepay told WRAL. “Somehow, that officer got exposed to it. They administered two doses of Narcan nasal spray to that officer in distress. He did start recovering at that time.”

The unidentified officer was subsequently taken to a local hospital to recover from the incident.

Law enforcement continues to grapple with the added risk of exposure to synthetic opioids during drug encounters, which are causing first responders to overdose throughout the country.

Body camera footage from police in Columbus, Ohio, recently emerged, showing an officer being revived with overdose reversal drug Narcan at the scene of a drug bust after suspected fentanyl exposure. (RELATED: Body Camera Shows Overdosing Cop Being Revived With Narcan During Drug Bust [VIDEO])

The footage shows an officer with the Columbus Division of Police suffering a drug overdose in his vehicle. His partner is seen questioning a handcuffed woman in the back of a police cruiser about what substance she had in her car, which she said did not contain any fentanyl to her knowledge.

“Okay, well we have an officer having an effect right now,” the officer responded. The woman then told the officer her dealer claimed it was a combination of meth and ice.

After injecting the officer with a dose of Narcan in both nostrils, police helped him out of his cruiser and rest on the ground as he recovered.

Fentanyl overtook heroin as the U.S.s deadliest substance in 2016, claiming 19,413 lives, according to the Centers for Disease Control and Prevention.

Drug overdoses are now the leading cause of accidental death for Americans under age 50, killing more than 64,000 people in 2016.

Follow Steve on Twitter

Content created by The Daily Caller News Foundation is available without charge to any eligible news publisher that can provide a large audience. For licensing opportunities of our original content, please contact [email protected].

Related Posts

Leave a Reply

Your email address will not be published. Required fields are marked *